MAUDE Adverse Event Report: BAYLIS MEDICAL COMPANY INC. ANCHORKNOT SUTURE PASSER (2-0); MANUAL ARTHROSCOPIC INSTRUMENTS

BAYLIS MEDICAL COMPANY INC. ANCHORKNOT SUTURE PASSER (2-0); MANUAL ARTHROSCOPIC INSTRUMENTS
Model Number PSZ-400-305
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Code Available (3191)
Date of Event 07/02/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The risk assessment of the device identifies a potential failure mode of tip breakage in cases of user-applied torque/excessive forces to the device tip.The device instructions for use includes the following statements: as with any surgical instrument, careful attention should be paid to ensure that excessive force is not placed on this instrument.Excessive force can result in failure to deliver suture.Do not apply excessive forces, including forces (torque) to the tip of the suture passer, as this could result in detachment of the device tip.
 
Event or Problem Description
The anchorknot suture passer was used in a herniated disc repair procedure.Upon placement of the suture passer, the device was torqued and the tip broke off within the disc.At this time, the first trigger had not been pulled and the suture was not deployed.The physician attempted to retrieve the broken tip using a nerve hook and a micro pituitary rongeur.X-rays views were taken that showed the broken tip within the disc space.The physician then decided to leave the tip where it was and close.The physician later confirmed that an unsuccessful attempt was made to retrieve the tip.Subsequently the physician determined through x-ray imaging intraoperatively that the tip was fully contained within the disc space and there was limited risk of migration and he decided to leave the tip within the disc.In a follow-up x-ray image, it was noted that the device tip had migrated to the anterior portion of the left pedicle.No complications were associated with the device migration.No other adverse effects were reported.The physician enquired about the mri compatibility of the tip materials, and was informed that the device is manufactured with materials that are not mri-compatible.
 
Additional Manufacturer Narrative
Upon further follow-up of the patient, it was indicated that the device tip had migrated and the patient's pain had returned.The physician successfully removed the device tip from the patient.A posterior fusion was performed on the patient.

Brand Name
ANCHORKNOT SUTURE PASSER (2-0)
Common Device Name
MANUAL ARTHROSCOPIC INSTRUMENTS
Manufacturer (Section D)
BAYLIS MEDICAL COMPANY INC.
5959 trans-canada highway
montreal, H4T 1 A1
CA  H4T 1A1
MDR Report Key8849094
Report Number9710452-2019-00017
Device Sequence Number16823441
Product Code HRX
UDI-Device Identifier00685447001744
UDI-Public(01)00685447001744(17)211028(10)PZFA030818
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K161878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/28/2021
Device Model NumberPSZ-400-305
Device Lot NumberPZFA030818
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/02/2019
Supplement Date Received by Manufacturer07/02/2019
Initial Report FDA Received Date07/31/2019
Supplement Report FDA Received Date10/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;